Print this page    •   Back to Web version of article

Atazanavir and Side Effects

July 2004

Results from two studies confirm the benefits of the protease inhibitor atazanavir (Reyataz) with regard to side effects. Several studies show that other protease inhibitors can reduce insulin sensitivity in the body. Reduced insulin sensitivity can lead to diabetes. A study reported at the 11th Conference on Retroviruses and Opportunistic Infections (CROI) found that atazanavir had no effect on insulin sensitivity.

A second study reported at CROI found that Kaletra had more negative effects on cholesterol and triglycerides than atazanavir + ritonavir. People entering the study had elevated triglycerides and cholesterol from previous regimens. Those receiving atazanavir had reductions in both total cholesterol and triglycerides over 48 weeks. Total cholesterol dropped by 8% and fasting triglycerides dropped by 4%. In contrast, participants taking Kaletra had a 6% increase in total cholesterol and a 30% increase in fasting triglycerides.

This is not to suggest that atazanavir has a lipid (fat)-lowering effect. Rather, an increasing number of studies have found that it simply does not have the negative effects on lipids that other drugs do. Though both studies presented here were rather small, they certainly suggest that atazanavir may be a reasonable alternative for people who have experienced lipid and insulin problems from other anti-HIV drugs.


Back to the Project Inform Perspective July 2004 contents page.




This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art5567.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.